May 26, 2018

Do You Really Have an Antibiotic Allergy?

Experts admit that even today, allergy easily falls into category of the most confusing and controversial topics in medicine. There are a lot of various misconceptions about allergies that become sources of even more allergy myths.

 

The first thing you should understand is that an allergy can be IgE-mediated or non-IgE-mediated. Non-IgE reactions to food are usually not severe and mostly lead to gastrointestinal symptoms like nausea or stomach cramps. IgE-mediated allergies, however, tend to be more serious. The most severe type of an IgE reaction is anaphylaxis, which requires an immediate medical assistance. If you had no idea about this distinction, you probably didn’t see anything wrong about a common misconception, stating that the chances of a fatal anaphylactic reaction in the food-allergic population are lower than the chances of an accidental death in the general population.

Experts say that such an increase in allergy myths is partly caused by the fact that people are terrified of the potential consequences of an allergic reaction.

When it comes to drug allergy, clinicians tend to be especially cautious when prescribing medications like antibiotics. Allergy to antibiotics is a subject of allergy myths, which makes it difficult for most people to distinguish the truth. If there is any kind of uncertainty related to allergy, we prefer sticking to the safest option.

Thus, if there is a history of penicillin allergy in your family, your doctor will likely avoid prescribing penicillin to you. However, penicillin allergy doesn’t usually affect families, meaning that inheritance is not a critical factor in this case. Yet, the diagnosis of antibiotic allergy is commonly given even to those who are not allergic to antibiotics. Therefore, experts suggest that is normally safe to prescribe antibiotics to people with a family history of the allergy.

Overdiagnosis of penicillin allergy has been a big issue for quite a long time now. A popular allergy myth says: if a child develops urticaria when taking penicillin, this indicates an allergy. According to allergy specialists, this statement is not supported by any decent evidence. And resolving another common misconception – urticaria does NOT lead to anaphylaxis.

What’s the Truth Behind a Penicillin Allergy?

 

Research suggests that only 1 in 20 people who consider themselves allergic to antibiotics has a true allergy. Some people may simply mistake a side effect of the medication for an allergic reaction, while others may get an incorrect diagnosis from a professional.

In many children, the diagnosis of antibiotic allergy is based on rash that a child develops when taking antibiotics. However, rashes and wheezes are also very common in various pediatric viral infections, which means that the rash may actually be caused by the illness, not the medicines. This applies both to urticaria and a standard macular-papular non-specific rash. Don’t get us wrong – a person can have a true penicillin allergy, which is why it’s important to be careful. However, true cases of antibiotic allergy are rarer than you think. One research that studied patients who were diagnosed with penicillin allergy showed that about 95 percent of these people had no reaction to an antibiotic at all.

Besides, many people believe that the reaction caused by repeated exposure to an allergy trigger will be much worse than the initial one. However, the same research mentioned above found that those people who had a reaction within the study didn’t notice any worsening in their symptoms, compared to the initial reaction.

According to experts in allergy, researchers haven’t found any evidence of allergy symptoms becoming more severe after repeated exposure to an allergen. However, the symptoms can become worse, if the dose is increases or the route of administration is changed.

Another myth suggests that children with a penicillin allergy cross-react to cephalosporins in 10 percent of cases. This is not true. In fact, this only applies to older cephalosporins, and the percentage mentioned in the statement is an overestimate.

How Do the New Findings Affect Medical Practice?

 

The findings dispelling popular allergy myths can significantly affect current medical practice. To start with, the problem of overdiagnosis of a penicillin allergy will likely be solved. Thus, a child who develops a rash (without any other allergy-related symptoms), when taking antibiotics to treat some kind of infection, won’t be automatically given an antibiotic allergy label. Instead, the rash may be attributed to the infection.

Besides, if your child has a true penicillin allergy, you shouldn’t worry that repeated exposure to the same antibiotic (given the same dose and route of administration) will cause a more serious reaction. Instead, it will most likely be similar to a previous reaction.

Another way in which these finding might change the practice is that antibiotic allergy diagnosis can be corrected in numerous children. Following advice from allergy specialists, many general practitioners are already removing the allergy labels from children and challenging the initial diagnosis.

If a doctor sees no allergy risks associated with antibiotics, he may suggest that parents continue giving antibiotics to the child and seek for medical assistance and reassessment in case the rash returns. Again, this is only relevant for low-risk patients and those who developed skin rash without any additional symptoms like oral swelling or wheezing. Challenging of children with asthma, food allergies or a history of anaphylactic reaction should be performed only under close monitoring of a specialist.

The Bottom Line

 

While true penicillin allergy is not as common as everyone thinks, it is still an existing condition and another reason to be careful with prescribing antibiotics in general. You are better off avoiding these drugs, if they are just an option, but not truly necessary.

Share this:
Tags: